Kansas, 2013

Flash Flood and Hail in Kansas, August 5, 2013

August 5, 2013 · NWS ICT · 23 events in 6 counties and zones

A series of small but compact supercell thunderstorms developed just north of Highway 54, across South Central Kansas near Kingman and Zenda, Kansas. One prolific supercell produced 70 to 100 mph wind damage and power outages along its path, from just north of Kingman, Kansas to Newton to Eureka, Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
$100
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A series of small but compact supercell thunderstorms developed just north of Highway 54, across South Central Kansas near Kingman and Zenda, Kansas. One prolific supercell produced 70 to 100 mph wind damage and power outages along its path, from just north of Kingman, Kansas to Newton to Eureka, Kansas. A marina at El Dorado Lake, Kansas was hardest hit, damaging several boats and swamping a 40 foot houseboat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 5, 6:10 PM CST, 36 minutes earlier.

Area forecast discussion, Aug 5, 6:10 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT MON AUG 5 2013

.MESOSCALE DISCUSSION...
ISSUED AT 710 PM CDT MON AUG 5 2013

WATCHING SOUTHEASTWARD MOVING STORMS NORTHEAST OF DDC AND THOSE
TRACKING/DEVELOPING NORTHEAST ALONG THE OKLAHOMA BORDER. AT SOME
POINT SEVERAL CELL MERGERS WILL OCCUR...PERHAPS JUST WEST OF THE
WICHITA AREA AND THEN TRACK EASTWARD ACROSS SOUTH CENTRAL KANSAS.
WHILE SEVERE RISK WILL CONTINUE THROUGH MID-EVENING...THESE
MERGERS ALSO POSE AN ENHANCED RISK FOR TORRENTIAL RAINFALL RATES.
POTENTIAL FOR ADDITIONAL FLOODING AND AGGRAVATION OF EXISTING
FLOODING LOOKS HIGH OVERNIGHT.

KED

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 221 PM CDT MON AUG 5 2013

SCATTERED THUNDERSTORMS WILL INITIATE THIS PM/EVE NEAR/ALONG A W-NW
TO E-SE ORIENTED REMNANT FRONTAL BOUNDARY FROM EASTERN CO ACROSS
SOUTHERN KS. STRONG INSTABILITY...DIRECTIONAL SHEAR...AND HIGH
PRECIPITABLE WATER WILL SUPPORT LOCAL GUSTY WINDS/HAIL/HEAVY RAIN.
SOUTHWESTERLY 35 KT LOW-LEVEL JET WILL FOCUS MOISTURE
TRANSPORT/ISENTROPIC LIFT INTO CENTRAL/SOUTHEAST KS OVERNIGHT
WHERE SOME BACKBUILDING CONVECTION IS POSSIBLE. LOCALLY HEAVY
RAIN/FLOODING WILL BE POSSIBLE IN THIS AREA AND CURRENT FLOOD
WATCH LOOKS VALID.

UPPER LOW WILL CONTINUE OVER SASKATCHEWAN WITH VARIOUS SHORTWAVES
GETTING ENVELOPED INTO ITS CIRCULATION. THIS WILL RESULT IN A COLD
FRONT DROPPING SOUTHWARD INTO THE KANSAS REGION TUESDAY
NIGHT...WHERE IT MAY THEN STALL WEDNESDAY INTO THURSDAY. DEEP
SUBTROPICAL MOISTURE WILL CONTINUE ALONG/NORTH OF THIS FRONT
SUPPORTING ADDITIONAL SHOWER/THUNDERSTORM CHANCES. THE NEXT CHANCE
FOR POTENTIALLY WIDESPREAD THUNDERSTORMS WITH HEAVY RAIN LOOKS TO BE
WED NIGHT INTO THURSDAY. THIS COULD CAUSE ADDITIONAL FLOODING
CONCERNS.

THIS AFTERNOON AND TUESDAY AFTERNOON WILL BE THE HOTTEST TWO DAYS OF
WEEK WITH SLIGHTLY ABOVE NORMAL TEMPS. THE HIGH DEWPOINTS WILL
RESULT IN HEAT INDICES OF 102-107 IN THE SOUTH.

JMC

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 221 PM CDT MON AUG 5 2013

NO SIGNIFICANT CHANGE FORESEEN IN THE UPPER PATTERN...WITH
SUBTROPICAL UPPER RIDGING OVER THE SOUTHERN PLAINS...AND THE MAIN
WESTERLIES OVER THE NORTHERN TIER STATES. A QUASI-PERSISTENT
WEST-EAST FRONTAL BOUNDARY WILL BE LOCATED OVER THE CENTRAL PLAINS
TO PROVIDE A FOCUS FOR A CHANCE OF THUNDERSTORMS AND A POTENTIALLY
CONTINUED WET PATTERN. TEMPERATURES START OUT SLIGHTLY BELOW NORMAL
FRIDAY-SATURDAY...GRADUALLY MODIFYING TOWARD NORMAL BY MONDAY.

JMC

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 630 PM CDT MON AUG 5 2013

SCATTERED TO NUMEROUS STRONG TO SEVERE CONVECTION WILL AFFECT
PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS THIS EVENING...WHICH
WILL TRANSITION TO STORMS WITH LOCALLY HEAVY RAINFALL OVERNIGHT.
MVFR AND BRIEF PERIODS OF IFR CAN BE EXPECTED IN AND NEAR THE
CONVECTION INTO EARLY TUESDAY MORNING. VFR CONDITIONS EXPECTED TO
PREVAIL MOST AREAS BY TUESDAY AFTERNOON.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74  96  74  86 /  90  30  50  60
HUTCHINSON      73  95  73  83 /  90  20  50  60
NEWTON          73  93  73  84 /  90  40  50  60
ELDORADO        73  93  73  87 /  80  40  40  60
WINFIELD-KWLD   74  97  74  90 /  70  30  40  50
RUSSELL         72  93  70  81 /  90  10  50  40
GREAT BEND      72  93  70  81 /  90  10  50  50
SALINA          73  93  71  82 /  90  30  50  40
MCPHERSON       73  94  73  83 /  90  30  50  50
COFFEYVILLE     75  96  75  91 /  70  50  30  40
CHANUTE         73  93  73  89 /  90  70  30  50
IOLA            73  91  73  88 /  90  70  30  50
PARSONS-KPPF    73  94  74  90 /  80  50  30  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH TUESDAY MORNING FOR KSZ032-033-047>053-
067>072-083-092>096-098>100.

&&
Hazardous weather outlook, Aug 5, 2:51 PM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
351 PM CDT MON AUG 5 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-062100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
351 PM CDT MON AUG 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO SPREAD EAST
INTO CENTRAL AND SOUTH CENTRAL KANSAS LATE THIS AFTERNOON AND
EVENING. A FEW OF THE STORMS MAY CONTAIN HAIL TO QUARTER SIZE AND
WIND GUSTS TO 60 MPH ALONG WITH LOCALLY HEAVY RAINFALL.
THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE BECOMING
WIDESPREAD OVERNIGHT WITH LOCALLY HEAVY RAINFALL. THIS COULD LEAD
TO MORE FLOODING PROBLEMS.

NUMEROUS COUNTY FLOOD AND RIVER WARNINGS REMAIN IN EFFECT ACROSS
CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS FROM RECENT HEAVY
RAINS. PLEASE REFER TO THE LATEST FLOOD STATEMENTS AND WARNINGS
FOR DETAILS.

HEAT INDICES OF 100 TO 105 DEGREES WILL AFFECT SOUTHERN KANSAS
LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERAL COUNTY AND RIVER FLOOD WARNINGS WILL LIKELY REMAIN IN
EFFECT INTO TUESDAY AND MAYBE LONGER FOR PARTS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST FLOOD
STATEMENTS AND WARNINGS FOR DETAILS.

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGHOUT THE WEEK AND
INTO THE UPCOMING WEEKEND ACROSS THE AREA. THE HIGHEST CHANCES FOR
AREA-WIDE THUNDERSTORMS WILL BE FOR TUESDAY NIGHT THROUGH THURSDAY
MORNING. THIS WILL ONLY PROLONG OR WORSEN THE FLOODING PROBLEMS
ACROSS THE REGION.

HEAT INDICES OF 100 TO 106 DEGREES ARE FORECAST IN SOUTH CENTRAL
AND SOUTHEAST KANSAS FOR THE AFTERNOON HOURS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
IN CENTRAL AND SOUTH CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Aug 5, 4:54 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
554 PM CDT MON AUG 5 2013

KSZ091-052330-
HARPER-
554 PM CDT MON AUG 5 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER COUNTY...

AT 553 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHWEST OF MANCHESTER...OR 7 MILES
SOUTH OF ANTHONY...AND MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3712 9821 3725 9786 3713 9780 3703 9781
      3699 9795 3699 9815
TIME...MOT...LOC 2254Z 249DEG 13KT 3706 9807

ES
Special weather statement, Aug 5, 6:14 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
714 PM CDT MON AUG 5 2013

KSZ082-091-060045-
HARPER-KINGMAN-
714 PM CDT MON AUG 5 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER AND KINGMAN COUNTIES...

AT 713 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHWEST OF SHARON...OR 6 MILES EAST
OF MEDICINE LODGE...AND MOVING NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3737 9836 3738 9846 3738 9847 3741 9848
      3745 9847 3758 9829 3740 9811 3727 9835
TIME...MOT...LOC 0014Z 231DEG 20KT 3731 9847

ES

The radar

The Wichita radar (KICT), 77 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Kingman

When
August 5, 6:46 PM CST
Where
Kingman County, 2.82 mi N of Zenda
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.490, -98.290

A trained spotter reported the gust.

Hail, Kingman

When
August 5, 6:53 PM CST
Where
Kingman County, 0.69 mi S of Zenda
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.440, -98.280

A trained spotter reported roughtly a dozen nickel size hail stones with wind gusts to 30 to 40 mph. Very heavy rainfall was also reported.

Thunderstorm Wind, Kingman

When
August 5, 6:58 PM CST
Where
Kingman County, 2.74 mi E of Zenda
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
37.450, -98.230

A trained spotter reported power poles knocked down. The spotter reported winds estimated at 60 mph with very heavy rainfall.

Thunderstorm Wind, Kingman

When
August 5, 8:10 PM CST
Where
Kingman County, 0.69 mi S of Cunningham
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.640, -98.430

Law enforcement reported the stong wind gusts.

Thunderstorm Wind, Kingman

When
August 5, 8:41 PM CST
Where
Kingman County, Penalosa
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.720, -98.320

A trained spotter estimated 50 to 60 mph wind gusts.

Thunderstorm Wind, Harvey

When
August 5, 9:05 PM CST
Where
Harvey County, 0.88 mi NNE of Newton Arpt
Measured
67 kt (77 mph) estimated gust
Reported by
AWOS
Coordinates
38.062, -97.275

The wind gust was reported by the AWOS at Newton Airport.

Thunderstorm Wind, Harvey

When
August 5, 9:11 PM CST
Where
Harvey County, 0.88 mi SE of Newton
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.040, -97.340

Law Enforcement estimated 70 to 80 mph winds.

Thunderstorm Wind, Butler

When
August 5, 9:13 PM CST
Where
Butler County, Elbing
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.050, -97.130

A trained spotter reported the wind gusts.

Thunderstorm Wind, Butler

When
August 5, 9:20 PM CST
Where
Butler County, 0.69 mi S of Whitewater
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.960, -97.150

Estimated 65 mph winds with tree branches knocked down in Whitewater.

Thunderstorm Wind, Butler

When
August 5, 9:25 PM CST
Where
Butler County, 4.76 mi SE of Potwin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.900, -96.960

A trained spotter estimated 50 to 60 mph wind with heavy downpours.

Thunderstorm Wind, Harvey

When
August 5, 9:26 PM CST
Where
Harvey County, 1.77 mi ESE of Annelly
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.960, -97.170

A trained spotter estimated the wind gust.

Thunderstorm Wind, Butler

When
August 5, 9:30 PM CST to 9:35 PM CST
Where
Butler County, 3.03 mi SE of El Dorado Res
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
37.841, -96.779

The Shady Creek Marina was hit hard by 80 mph damaging winds as the strong winds ripped away a dock from the marina store. Several boats were damaged, including a 40 foot houseboat that was swamped or partially sank. The submerging of the houseboat led to minor fuel spill, with 75 to 100 gallons of fuel spilling into the water. The fuel spill was quickly contained to the marina cove.

Thunderstorm Wind, Butler

When
August 5, 9:35 PM CST
Where
Butler County, 5.94 mi SSE of Whitewater
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.890, -97.110

A trained spotter reported the gust.

Thunderstorm Wind, Butler

When
August 5, 9:35 PM CST
Where
Butler County, 1.78 mi ESE of El Dorado Res
Measured
70 kt (81 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.860, -96.790

A camper was overturned at a campground at El Dorado Lake. No injuries were reported.

Thunderstorm Wind, Butler

When
August 5, 9:42 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
53 kt (61 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.820, -96.860

The strong wind was measured at El Dorado High School, via KSN-TV mesonet.

Thunderstorm Wind, Butler

When
August 5, 9:46 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.820, -96.860

A trained spotter reported winds of 60 mph with very heavy rainfall.

Thunderstorm Wind, Butler

When
August 5, 9:46 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.820, -96.860

A ten inch diameter tree was knocked down.

Flash Flood, Reno

When
August 5, 9:47 PM CST to 11:50 PM CST
Where
Reno County, 2.95 mi NW of Nickerson to 2.13 mi SW of Nickerson
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Trained Spotter
Coordinates
38.177, -98.122

Water was reported over Highway 96 in and around Nickerson. It was reported that between 6 to 8 inches of water was flowing over the road. 1.15 inches of rainfall fell in a very short time.

Thunderstorm Wind, Butler

When
August 5, 9:52 PM CST
Where
Butler County, 2.07 mi N of Augusta
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.710, -96.980

A trained spotter reported the gust.

Thunderstorm Wind, Greenwood

When
August 5, 10:13 PM CST
Where
Greenwood County, 0.55 mi E of Eureka
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
37.820, -96.290

An eight to ten inch diameter tree was knocked down, with several small trees blocking roadways across town.

Thunderstorm Wind, Greenwood

When
August 5, 10:29 PM CST
Where
Greenwood County, 0.55 mi E of Eureka
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
37.820, -96.290

A tree fell on a house and a car.

Thunderstorm Wind, Greenwood

When
August 5, 10:38 PM CST
Where
Greenwood County, 3.32 mi N of Eureka Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.898, -96.291

Law Enforcement estimated 70 to 75 mph wind gusts at Eureka Lake.

Thunderstorm Wind, Elk

When
August 5, 10:58 PM CST
Where
Elk County, 0.55 mi E of Howard
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
37.470, -96.260

Numerous trees were knocked down across town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472060, 472062, 472064, 472066, 472069, 472074, 472076, 472082, 472096, 472097, 472099, 473284, 473295, 473296, 473286, 473290, 473293, 473390, 473294, 473298, 473299, 473300, 473301.